Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 68, NWS Houston/Galveston, TX

May 15, 2008Brazos County, Grimes County, Madison County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 15, 2008, 12:14 AM CDT for Brazos County, Grimes County, Madison County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2008, 12:14 AM CDT (05:14 UTC)
Expired
May 15, 2008, 1:00 AM CDT
In force
46 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Brazos County, TX, Grimes County, TX, Madison County, TX

The radar

The Ft Hood radar (KGRK), 125 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 7:50 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 5.2 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2008-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 726 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2008-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
726 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 8:44 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, May 14, 8:44 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
844 PM CDT WED MAY 14 2008

.DISCUSSION...
AT 01Z...A WEAK SURFACE BOUNDARY WAS LOCATED ALONG A JUNCTION TO
COLLEGE STATION TO ALEXANDRIA LINE. A COLD FRONT EXTENDED FROM
MENA TO ABILENE TO MARFA. THE FRONT WILL SLOWLY PUSH SOUTH WHILE
THE WEAK BOUNDARY WILL LIKELY REMAIN WHERE IT IS. STRONG TO SEVERE
STORMS CONTINUE TO FIRE AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS
CENTRAL TEXAS. THE STORMS THEN MOVE E-SE ALONG THE WEAK SFC
BOUNDARY. FURTHER SOUTH...CAPPING WILL POSE PROBLEMS. 850 TEMP AT
CRP IS 25 C AND 700 MB TEMPS ARE 13 C. STORMS SHOULD WEAKEN AS
THEY APPROACH SOUTHERN ZONES OVERNIGHT. RAISED POPS OVER THE
NORTHWEST ZONES AND WILL MAINTAIN SEVERE WORDING FOR THE NORTH
HALF OF THE REGION. 43

&&

.PREV DISCUSSION... /ISSUED 758 PM CDT WED MAY 14 2008/

DISCUSSION...
TORNADO WATCH 323 IS IN EFFECT THROUGH 07Z FOR THE NORTHWEST PART
OF SOUTHEAST TEXAS. HAVE RAISED POPS SLIGHTLY AND ADDED SOME
SEVERE OVER THE NORTHERN HALF OF THE CWA. STRONG CAP AT CRP SHOULD
PRECLUDE MUCH OF A SEVERE THREAT FURTHER SOUTH. WILL UPDATE THE
AFD ONCE 00Z ANALYSIS IS COMPLETE.  NEW ZONES ON THE STREET. 43

PREV DISCUSSION... /ISSUED 703 PM CDT WED MAY 14 2008/

AVIATION...
GIVEN THE MESO-SCALE FORCING OF EVENTS...THE CONFIDENCE LEVEL OF
THE FORECAST IS MODERATE AT BEST. THE MAIN ISSUE FOR TONIGHT WILL
BE HOW THE THUNDERSTORM DEVELOPMENT OVER CENTRAL TEXAS EVOLVES AND
TO WHAT EXTENT IT WILL AFFECT SE TX OVER THE FIRST 12 TO 18 HOURS
OF THE FORECAST PERIOD. THE MODELS DID NOT INDICATE AS STRONG OF A
LOW-LEVEL JET AS 24 HOURS AGO. HOWEVER...INDICATIONS ARE THAT ONE
WAS SETTING UP AHEAD OF THE ADVANCING SHORTWAVE TROUGH THAT WAS
PRODUCING THE STORMS OUT WEST...TWO OF WHICH ARE STREAMER SHOWERS
ACROSS THE MATAGORDA BAY AREA INLAND TO COLORADO COUNTY AND THE
DEVELOPMENT OF ISOLATED POCKETS OF MVFR CEILINGS.

AFTER DOING A ROUGH FORECAST OF THE TIMING OF THE SHORTWAVE TROUGH
ACROSS SE TX FROM SATELLITE AND THE MODELS...AND GIVEN FURTHER
DEVELOPMENT OF THE LOW-LEVEL JET AHEAD OF THE MCS PROPAGATION...
FEEL THAT MVFR CONDITIONS WILL DEVELOP OVER MOST OF THE TERMINAL
SITES BY OR SHORTLY AFTER 06Z. AFTER 06Z THOSE SITES FROM THE BIG
METRO AIRPORTS NORTHWARD SHOULD BEGIN TO SEE THE AFFECTS OF THE
THUNDERSTORMS WITH THE BEST TIME PERIOD FOR STORMS BETWEEN 10Z AND
15Z. A WEAK FRONTAL BOUNDARY IS THEN EXPECTED TO PUSH THROUGH
DURING THE MIDDAY TO MID AFTERNOON PERIOD AND CONDITIONS SHOULD
IMPROVE THEREAFTER.

40

PREV DISCUSSION... /ISSUED 332 PM CDT WED MAY 14 2008/

DISCUSSION...
SHORTWAVE AND ASSOCIATED CONVECTION HAVE SHIFTED EAST OF THE CWA.
AREA IS LIKELY SEEING SOME SUBSIDENCE IN THE WAKE OF THE
DISTURBANCE...WHICH IS KEEPING THE LID ON ADDITIONAL CONVECTIVE
DEVELOPMENT. SFC OUTFLOW BOUNDARY PERSISTS NEAR THE I-10
CORRIDOR. HAVE LEFT LOW POPS IN THE FORECAST FOR THE EVENING HOURS
FOR THE POTENTIAL OF ISOLATED SHRA/TSRA DEVELOPMENT NEAR THE
BOUNDARY. UPPER LOW OVER EASTERN NEW MEXICO WILL LIFT EAST ACROSS
THE SRN PLAINS TONIGHT. COULD SEE ANOTHER MCS DEVELOP OVER THE
EDWARDS PLATEAU REGION THIS EVENING...WITH THIS SYSTEM POSSIBLY
IMPACTING OUR NRN COUNTIES AFTER 09Z. HAVE GONE WITH HIGHER POPS
FOR THE NRN ZONES AFTER MIDNIGHT GIVEN THIS POSSIBILITY.

CONDITIONS STILL APPEAR FAVORABLE FOR SIGNIFICANT CONVECTIVE
DEVELOPMENT OVER THE AREA THURSDAY. SFC COLD FRONT AND 850 MB
FRONT WILL PUSH SLOWLY THROUGH THE CWA...PROVIDING A GOOD FOCUS
FOR STORM DEVELOPMENT. LONGWAVE UPPER TROUGH HANGING BACK TO THE
WEST WILL RESULT IN DIFFLUENT FLOW IN THE UPPER ATMOSPHERE. THE
AIRMASS WILL REMAIN HIGHLY MOIST AND UNSTABLE...WITH PWS IN EXCESS
OF 1.8 INCHES...LIS OF -7 TO -10...AND CAPES IN EXCESS OF 4000
J/KG IN THE AFTERNOON. THE MAIN THREAT FOR THURSDAY WILL BE HEAVY
RAIN GIVEN THE POSSIBILITY OF ECHOES TRAINING ALONG THE SLOW-
MOVING FRONT. DESPITE THE STRONG INSTABILITY...LOW LEVEL SHEAR
WEAKENS CONSIDERABLY ON THURSDAY. THINK SEVERE THREAT WILL BE
MOSTLY OF THE PULSE VARIETY...WITH DOWNBURST WINDS AND MARGINALLY
SEVERE HAIL BEING THE MAIN THREATS. COLD FRONT WILL PUSH OFF THE
COAST THU NIGHT. COULD STILL SEE STRONG CONVECTION PERSIST INTO
THE EVENING HOURS MAINLY SOUTH OF I-10. 12Z MODEL RUNS ARE SLOWER
AT DRYING THINGS OUT...SO HAVE KEPT LOW POPS GOING FOR THE COASTAL
AREAS UNTIL FRIDAY MORNING.

THE WEEKEND WEATHER LOOKS GREAT AS MUCH DRIER/SLIGHTLY COOLER
AIRMASS FILTERS INTO THE AREA. WILL SEE COOLER OVERNIGHT LOWS
ALONG WITH LOWER HUMIDITY VALUES THROUGH SUNDAY. MODELS NOW BRING
THE LINGERING UPPER TROUGH THROUGH THE AREA SUNDAY. APPEARS THERE
WILL ONLY BE ENOUGH MOISTURE TO SUPPORT SOME MID/HIGH LEVEL
CLOUDINESS WITH THIS FEATURE. ONSHORE FLOW RETURNS TUESDAY/WEDNESDAY
AS NEXT LONGWAVE TROUGH DEVELOPS OVER THE WEST. TEMPS/HUMIDITY WILL
INCREASE TO SUMMER-LIKE LEVELS BY THE MIDDLE OF NEXT WEEK.

35

MARINE...
THE MODERATE ONSHORE FLOW WILL CONTINUE THROUGH THURSDAY. WAVE
HEIGHTS 20-60 NM WATERS RUNNING NEAR 6 FEET SOUTHERN FRINGES. WE
SHALL CONTINUE WITH SCEC FOR THAT REGION THROUGH TONIGHT. FRONT
EXPECTED TO MOVE ACROSS WATERS LATE THURSDAY NIGHT AND WILL USHER
A MODERATE OFFSHORE FLOW. TIDE LEVELS SLIGHTLY ABOVE NORMAL
THROUGH THURSDAY BUT LOWERING TO NEAR NORMAL BY FRIDAY WITH
DEVELOPING OFFSHORE FLOW. 37

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      71  81  60  78  57 /  70  60  20  10  10
HOUSTON (IAH)              74  84  64  80  58 /  30  60  40  10  10
GALVESTON (GLS)            76  83  70  78  67 /  20  60  40  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 7 AM CDT THURSDAY FOR
     THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA
     SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT 20 TO 60 NM.

&&

DISCUSSION...43
Hazardous weather outlook, May 14, 9:42 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
942 PM CDT WED MAY 14 2008

TXZ163-164-177>179-199-200-210>214-226-227-235>238-150900-
AUSTIN-BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-HARRIS-
HOUSTON-JACKSON-LIBERTY-MATAGORDA-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WHARTON-
942 PM CDT WED MAY 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...SEVERE STORMS AND LOCALLY HEAVY RAIN POSSIBLE TO

.DAY ONE...TONIGHT

ANOTHER COMPLEX OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED
OVER WEST CENTRAL TEXAS THIS EVENING. THIS COMPLEX OF STORMS WILL
AFFECT THE NORTHWEST HALF OF SOUTHEAST TEXAS AFTER 10 PM...MAINLY
NORTH OF A LINE FROM COLUMBUS TO CONROE TO LIVINGSTON. SOME OF
THESE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND
SEVERE HAIL BEING THE PRIMARY THREATS. LOCALIZED FLOODING OF
STREETS...FEEDER ROADS...SECONDARY ROADS...AND LOW WATER CROSSINGS
WILL BE POSSIBLE WHERE THE HEAVIEST RAIN OCCURS.

.DAY TWO...THURSDAY AND THURSDAY NIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
THURSDAY AS A SLOW MOVING COLD FRONT INTERACTS WITH THE MOIST AND
UNSTABLE AIRMASS IN PLACE. THE STORMS ARE EXPECTED TO BE
CONCENTRATED MOSTLY NORTH OF INTERSTATE 10 IN THE MORNING AND AREA
WIDE DURING THE AFTERNOON. A FEW OF THE STORMS WILL BE CAPABLE OF
BECOMING SEVERE...WITH DAMAGING DOWNBURST WINDS AND MARGINALLY
SEVERE HAIL BEING THE PRIMARY THREATS.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ON THURSDAY. RAINFALL
AMOUNTS WILL AVERAGE 1/2 TO 1 INCH...WITH ISOLATED TOTALS OF 2 TO
4 INCHES. LOCALIZED FLOODING OF STREETS...FEEDER ROADS...
SECONDARY ROADS...AND LOW WATER CROSSINGS WILL BE POSSIBLE WHERE
THE HEAVIEST RAIN OCCURS.

THUNDERSTORMS WILL LIKELY PERSIST INTO THE EARLY EVENING HOURS
OVER THE SOUTHEAST HALF OF THE AREA. THE RAIN SHOULD END OVERNIGHT
IN THESE AREAS AS A DRIER AIRMASS FILTERS IN FROM THE NORTH.

.DAYS THREE THROUGH SEVEN...FRIDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT AND THURSDAY.

TXZ176-195>198-150900-
BRAZOS-BURLESON-GRIMES-MADISON-WASHINGTON-
942 PM CDT WED MAY 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

...TORNADO WATCH IN EFFECT THROUGH 2 AM...

ANOTHER COMPLEX OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED
OVER CENTRAL TEXAS THIS EVENING. THIS COMPLEX OF STORMS WILL AFFECT
THE NORTHWEST HALF OF SOUTHEAST TEXAS AFTER 10 PM...MAINLY NORTH
OF A LINE FROM COLUMBUS TO CONROE TO LIVINGSTON. SOME OF THESE
STORMS COULD BECOME SEVERE...WITH ISOLATED TORNADOES...DAMAGING
WINDS AND LARGE HAIL. LOCALIZED FLOODING OF STREETS...FEEDER
ROADS...SECONDARY ROADS...AND LOW WATER CROSSINGS WILL BE POSSIBLE
WHERE THE HEAVIEST RAIN OCCURS.

.DAY TWO...THURSDAY AND THURSDAY NIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
THURSDAY AS A SLOW MOVING COLD FRONT INTERACTS WITH THE MOIST AND
UNSTABLE AIRMASS IN PLACE. THE STORMS ARE EXPECTED TO BE
CONCENTRATED MOSTLY NORTH OF INTERSTATE 10 IN THE MORNING AND AREA
WIDE DURING THE AFTERNOON. A FEW OF THE STORMS WILL BE CAPABLE OF
BECOMING SEVERE...WITH DAMAGING DOWNBURST WINDS AND MARGINALLY
SEVERE HAIL BEING THE PRIMARY THREATS.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ON THURSDAY. RAINFALL
AMOUNTS WILL AVERAGE 1/2 TO 1 INCH...WITH ISOLATED TOTALS OF 2 TO
4 INCHES. LOCALIZED FLOODING OF STREETS...FEEDER ROADS...
SECONDARY ROADS...AND LOW WATER CROSSINGS WILL BE POSSIBLE WHERE
THE HEAVIEST RAIN OCCURS.

THUNDERSTORMS WILL LIKELY PERSIST INTO THE EARLY EVENING HOURS
OVER THE SOUTHEAST HALF OF THE AREA. THE RAIN SHOULD END OVERNIGHT
IN THESE AREAS AS A DRIER AIRMASS FILTERS IN FROM THE NORTH.

.DAYS THREE THROUGH SEVEN...FRIDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT AND THURSDAY.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 11:26 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson49 min
May 14, 11:45 PM CDTSevere Thunderstorm WarningHGXMadison45 min
May 15, 12:14 AM CDTSevere Thunderstorm WarningHGXBrazos, Burleson46 min
May 15, 12:34 AM CDTSevere Thunderstorm WarningHGXGrimes, Houston, Madison, Trinity, Walker41 min
May 15, 12:51 AM CDTSevere Thunderstorm WarningHGXBrazos, Grimes, Madison39 min
May 15, 1:03 AM CDTSevere Thunderstorm WarningHGXHouston, Trinity, Walker42 min
May 15, 1:06 AM CDTSpecial Marine WarningHGX39 min
May 15, 1:44 AM CDTSevere Thunderstorm WarningHGXPolk, Trinity31 min
May 15, 2:14 AM CDTSevere Thunderstorm WarningHGXPolk16 min
May 15, 2:29 AM CDTTornado WarningHGXMontgomery, San Jacinto16 min
May 15, 2:59 AM CDTSpecial Marine WarningHGX91 min
May 15, 3:22 AM CDTSpecial Marine WarningHGX83 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.